Cerebellar size measured by MRI was studied in a group of 36 adults (21 to 54 years, mean age 34 years) with intractable partial epilepsy treated with phenytoin longer than 4 years at the Epilepsy Center of the Long Island Jewish Medical Center, New Hyde Park, NY. Patients with IQ < 70, ethanol abuse, status epilepticus, and neurodegenerative disorders were excluded. Measurements were compared to a group of control patients examined because of headache or dizziness. Mean duration of phenytoin exposure was 14 years (range, 4 to 30 years). Mean maximum dosage was 450 mg daily (range, 300 to 700 mg). All patients had received various AEDs other than phenytoin. Moderate to severe cerebellar atrophy was found in 9 (25%) patients and mild atrophy in 12 (33%). The MRI was normal in 15 (42%) phenytoin exposed patients and in 33 (94%) controls. A correlation between cerebellar atrophy ratings and variables reflective of seizure severity or degree of phenytoin exposure could not be demonstrated. [1]

COMMENT. The exact cause of the cerebellar atrophy was not determined. The partial seizures, the phenytoin, or both factors were involved. Other known causes of cerebellar atrophy had been excluded. Monitoring the serum phenytoin may have provided a correlation between MRI ratings of atrophy and the possible effects of a chronic level of toxicity. Long-term treatment with phenytoin is generally safe provided optimal therapeutic levels are maintained. Current emphasis on monotherapy may lead to dosage increments above acceptable levels, with the attendant risk of a chronic subtle ataxia, especially in patients with refractory epilepsies.